A 5-year-old was accidentally given camphorated phenol liquid to swallow instead of acetaminophen (Tylenol) liquid. The child developed seizures and was taken to a hospital emergency department (ED) for treatment. While in the emergency department the child’s mother produced a bottle of Rexall "Pain Relief" antiseptic liquid from which she had given her child 2 teaspoonfuls. The mother stated she mistook the bottle for acetaminophen liquid and mentioned that she didn’t see anything on the label about it not being ok to swallow.
The child became very sick. He was treated with medicines for seizures and then transferred to an intensive care unit for further monitoring. Fortunately, he was later discharged in a normal state of health.
Nationally, camphor ingestions occur in about 9,000 children under age 6 years each year, with the vast majority unintentional. It’s predictably toxic in children when swallowed. In fact, ingestion of less than 2 teaspoonfuls or 10 mL (just over 1 gram of camphor) can result in a range of adverse neurological effects and, even death!
Looking at the bottle of camphorated phenol (Figure 1), there are no warnings on the front of the label indicating not to ingest by mouth. The warning “For external use only” is on a side panel in the Drug Facts section, although many people fail to read this. Additionally, parents may not understand the terminology “For external use only.” More direct statements such as “apply ONLY to the skin” or “Do NOT swallow” or “Do NOT eat or drink” would better serve to prevent accidents. These statements should be on the front label panel. Our organization did contact the manufacturer about this case. We also spoke to the Food and Drug Administration (FDA) about the need for label improvements on this particular product and other brands that are similarly labeled.
A mother mistook Rexall Instant Pain Relief for Rexall Pain Relief (acetaminophen oral suspension).